Dr Malik on muscle aches and statins

Statins cause muscle aches only if you know you are on them: low risk so perhaps better NOT to tell the patient.
In heart failure trials it is now well known that if the doctors says you might get tired on betablockers, then you are much more likely to complain about this. If you were never told, you carry on the pills and live longer as they save lives.
The same seems to be true for muscle aches and statins. In a large trial ASCOT-LLA, when you were in the blinded phase of the trial, i.e. did not know what you were taking, the rate of complaints of tiredness on atorvastatin 10 mg and placebo were the same. When the trial showed that atorvastatin made such a difference that all patients should be offered it, 2/3 of patients took up the offer. Once they knew they were on statins, then the rate of muscle aches suddenly was 40% higher than when they did not know they were on them.
Some do genuinely have bad myalgia. Most blame the statin unnecessarily.
My rule:
If you are troubled by these symptoms,
1. Accept it may not be the statin
2. Take a statin holiday for 4 weeks- see if you improve or not
3. Either was, restart the statin and see if symptoms recur.
If they do, I might try a lower dose or a different statin.
Message: Don’t give up on the statins too soon!
Posted on 17 May 2017
Author: Hafsa Malik
Latest News From

The World of Cardiology

Explore the blog